Feeling hopeless in TN

Discussions about the diffuse thinning experienced by women, usually after menopause
Post Reply
Teresa
Posts: 2
Joined: Tue Mar 20, 2012 6:52 pm

Feeling hopeless in TN

Post by Teresa »

Tom,

I started losing hair after stopping NorQ D birth control which is a "mini" pill (progestogen only) . I stopped at the suggestion of a chiropractor/homepathic guy I was going to for weight loss. Nothing I tried that he suggested seemed to help with weight loss so he suggested I stop BC for 30 days so I could then do a 30 day saliva hormone test.

After 30 days my period had not started again yet so he said I needed to wait until it did. In the meantime, I noticed hair loss and he suggested it was a thyroid issue and gave me a supplement to take. I was seeing him every two weeks. Period did not start until 2 1/2 months after stoppage of BC. Mentioned continued hair loss and Doc kept saying it takes time for the supps to work. I started the saliva test which takes 30 days to complete but decided to go to my regular doc who said hair loss was due to stoppage of BC. He referred me to a dermotologist to confirm which she did. Also, took tests for thyroid including Free T3 T4 and a test for iron...no issues. Both Regular Doc and Derm said hair loss could last 3-6 months and would probably then start to grow back but could take a year.

Then told homepath Doc that hair loss was due to stoppage of BC not thyroid and he asked how I knew that. I was furious that he did not know some potential side effects of BC stoppage as he was the one who suggested I do so. 5 months from stoppage of BC and my hair is still shedding. Probably 40% or more gone with no signs of slowing.. I also went to my gynecologist in the meantime who did not have any better solutions. He said I could start taking BC again which I was going to do anyway... I have been back on for a week and a half and it seems hair loss is even more.

I am so frustrated, do not know what to do. At this rate I will be bald by end of summer...
Tom Hagerty
Site Admin
Posts: 629
Joined: Mon Dec 06, 2010 9:21 am

Re: Feeling hopeless in TN

Post by Tom Hagerty »

The kind of temporary hair loss that some women have who go on and off birth control pills is called telogen effluvium (TE). You can read informative articles on TE on the Internet.

A small percentage of women who are on oral contraceptives develop TE. Recovery usually takes between six months to over a year. Recovery is speeded up if you have a nutritious diet though.

TE can start around a month after stopping use of the pills even though you may not have had any hair loss while using the pills. The sudden withdrawal of the hormones in the pills forces the body to make an adjustment. The body has to produce these hormones - estrogen and progestin - normally again. All this physiological adjustment takes time and it has an adverse affect on the hair follicles. Hair follicles are sensitive to any dramatic change in the body's chemistry.

Some women are just sensitive to certain brands of contraceptives and others are sensitive to just starting and stopping their use. Most doctors do not have the level of sophistication to diagnose subtle hormonal problems and how these problems trigger hair loss. Unless you want to spend a lot of money visiting a doctor who specializes in hormone problems, an endocrinologist, you'll have to do your own research on the Internet.
Teresa
Posts: 2
Joined: Tue Mar 20, 2012 6:52 pm

Re: Feeling hopeless in TN

Post by Teresa »

Thanks, Tom. I have read endless articles on TE but maybe not the right ones yet. I am 44 and have been on some form of the pill since I was 20 with no problems. I certainly am hoping this is temporary as I have many small bald spots in my once full head of thick curly hair. As I said I only stopped per the advice of a homepath and only to take a hormone test which I am supposed to get results for tomorrow. If I had known/been advised at the onset of my hairloss that stopping BC was the reason I would have immediately gotten back on... Anyway, I am two weeks bak on the pill and at least with today's hair wash there was only a few strands that came out. Praying this is the end of my nightmare and that hair growth will start soon.

When you say "recovery takes between six months to a year" what exactly do you mean? That hair growth should start in that timeframe?

I will search again for any changes in my diet that may help. I have started taking a good multi vitamin and inositol with choline that I read helps..

Thanks again.
Tom Hagerty
Site Admin
Posts: 629
Joined: Mon Dec 06, 2010 9:21 am

Re: Feeling hopeless in TN

Post by Tom Hagerty »

When you say "recovery takes between six months to a year" what exactly do you mean? That hair growth should start in that timeframe?
I really don't know what I mean by that dumb statement. I guess I'm just repeating what all dermatologist say - "The time frame for telogen effluvium is between 6 and 72 months." Of course that's nonsense. I guess what is meant is that TE is not like androgenetic alopecia which is a life-long disorder, not temporary.

You wrote, "I have many small bald spots in my once full head of thick curly hair." I hope you do not have alopecia areata. Look up this hair loss condition on the Internet. What do you think?
Post Reply